Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
The noise heard by people with tinnitus may be a buzzing, ringing, roaring, whistling, or hissing sound and is often associated with hearing loss. Some people hear more complex sounds that may be different at different times. These sounds are more noticeable in a quiet environment and when people are not concentrating on something else. Thus, tinnitus tends to be most disturbing to people when they are trying to sleep. However, the experience of tinnitus is highly individual. Some people are very disturbed by their symptoms, whereas others find them quite bearable.
There is no cure for tinnitus. However, it can be temporary or persistant, mild or severe, gradual or instant. The goal of treatment is to help you manage your perception of the sound in your head. There are many treatments available that can help reduce the perceived intensity of tinnitus, as well as its omnipresence. Tinnitus remedies may not be able to stop the perceived sound, but they can improve your quality of life.
It is important to note that existing hearing loss is sometimes not directly observable by the patient, who may not perceive any lost frequencies. But this this does not mean that hearing damage has not been done. A trained audiologist or other hearing health professional can perform sensitive audiometric tests to precisely measure the true extent of hearing loss.
Take the first step toward relief by scheduling a consultation with one of our audiologists. By carefully examining your case history and conducting audiometric testing, we can identify the likely causes of your tinnitus and recommend an effective treatment. In addition, if medically necessary, we may refer you to another physician to complete your diagnosis.
A disorder of the inner ear, Ménière’s disease typically affects hearing and balance and may cause debilitating vertigo, hearing loss, and tinnitus. People who suffer from Ménière’s disease often report a feeling of fullness or pressure in the ear (it typically affects only one ear). The condition most often impacts people in their 40s and 50s, but it can afflict people of all ages, including children. Although treatments can relieve the symptoms of Ménière’s disease and minimize its long-term influence, it is a chronic condition with no true cure.
These tests are usually performed instead of a traditional catheter angiography, which is more invasive and, while generally very safe, carries greater risk of complications. Angiography is an imaging technique that involves injecting dye into a small tube called a catheter that has been inserted into a blood vessel. An x-ray is then performed to assess the health of the vessels as well as the rate of blood flow.
Ear canal obstructions, infections, injuries or surgeries. This can include ossicle dislocation within the ear that affects hearing or recurring ear infections (like swimmer’s ear) either in the outside or inside of the ear canal (otitis media or otitis externa). Other ear disorders tied to tinnitus include otosclerosis (causes changes to the bones inside the ears), tympanic membrane perforation or labrynthitis (chronic infections or viruses that attack tissue in the ears).

Tinnitus is the perception of sound when no actual external noise or sound is present. It is often referred to as “ringing” in the ears. I have even heard some people call it “head noises.” While ringing sounds are very common, many people will describe the sound they hear as buzzing, hissing, whistling, swooshing, and clicking. In some rare cases, tinnitus patients report hearing music. I hear about 2,000 crickets all going at once! 
Ototoxic drugs can also cause subjective tinnitus, as they may cause hearing loss, or increase the damage done by exposure to loud noise. Those damages can occur even at doses that are not considered ototoxic.[30] Over 260 medications have been reported to cause tinnitus as a side effect.[31] In many cases, however, no underlying cause could be identified.[2]

There seems to be a two-way-street relationship between tinnitus and sleep problems. The symptoms of tinnitus can interfere with sleeping well—and poor sleep can make tinnitus more aggravating and difficult to manage effectively. In the same study that found a majority of people with tinnitus had a sleep disorder, the scientists also found that the presence of sleep disorders made tinnitus more disruptive.
All materials posted on the ATA website are subject to copyright owned by the American Tinnitus Association (ATA). No part of these pages, either text, file or image may be used for any purpose other than personal use. Any reproduction, retransmissions, republication, storage in a retrieval system or retransmission, in any form or by any means, electronic, mechanical or otherwise, is strictly prohibited without prior written permission. Submit our contact form for general inquiries.
×